Alert archive / Indiana / Special Weather Statements in 2014

Special Weather Statement, NWS Indianapolis, IN

May 12, 2014Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 12, 2014, 2:21 PM EDT for Daviess County, Martin County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 2:21 PM EDT (18:21 UTC)
Expired
May 12, 2014, 3:00 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 99 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WWUS83 KIND 121821
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT MON MAY 12 2014

INZ061-068>070-121900-
DAVIESS-GREENE-LAWRENCE-MARTIN-
221 PM EDT MON MAY 12 2014

...STRONG THUNDERSTORM ADVISORY FOR DAVIESS...SOUTHEASTERN GREENE...
WESTERN LAWRENCE AND MARTIN COUNTIES UNTIL 300 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WASHINGTON...OR 15 MILES
NORTHEAST OF PETERSBURG...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHOALS...
  CANNELBURG...
  LOOGOOTEE...
  WEST BOGGS LAKE...
  LACY...
  BURNS CITY...
  INDIAN SPRINGS...
  HURON...
  SILVERVILLE...
  WILLIAMS...
  OWENSBURG...
  SPRINGVILLE...
  MITCHELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3867 8719 3902 8668 3899 8668 3899 8663
      3874 8646 3868 8663 3868 8667 3866 8667
      3852 8707
TIME...MOT...LOC 1821Z 236DEG 30KT 3865 8703

$$

KOCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 12, 1:53 PM EDT, 28 minutes earlier.

Area forecast discussion, May 12, 1:53 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT MON MAY 12 2014

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 310 AM EDT MON MAY 12 2014

A FRONTAL SYSTEM WILL KEEP CHANCES FOR RAIN IN THE FORECAST THROUGH
THE WEEK...WITH THUNDERSTORMS ALSO POSSIBLE EARLY IN THE WEEK.
TEMPERATURES WILL START OUT ABOVE AVERAGE TODAY BUT WILL COOL TO
WELL BELOW AVERAGE BY THURSDAY. READINGS WILL REBOUND SOME BUT STILL
REMAIN BELOW AVERAGE FOR THE WEEKEND.

&&

.NEAR TERM /REST OF TODAY/...
ISSUED AT 1003 AM EDT MON MAY 12 2014

SOUPY MORNING WITH A MIX OF MID/HIGH CLOUDS ACROSS CENTRAL
INDIANA. TEMPS HAVE ALREADY RISEN INTO THE 70S IN MANY LOCALES AS
OF 1330Z.

CURRENT ANALYSIS AND TRENDS PROMPTING SOME CHANGES TO FORECAST FOR
THE AFTERNOON. LAPS SOUNDINGS SHOWING AN UNSTABLE AIRMASS OVERHEAD
ALREADY WITH MLCAPES PUSHING 1000 J/KG. THERE IS SOME INHIBITION
PRESENT BUT AS SURFACE TEMPS CONTINUE TO WARM...EXPECT THAT TO
DISAPPEAR BY THE END OF THE MORNING. DESPITE AN EXPANDING UPPER
RIDGE ACROSS THE FORECAST AREA AS THE DAY PROGRESSES...A COUPLE OF
FACTORS POINTING TOWARD SCATTERED CONVECTION DEVELOPING BY MIDDAY
AND CONTINUING INTO THE AFTERNOON. UPPER LEVEL ANALYSIS SHOWING A
FEW WEAK VORTS TRAVERSING THE RIDGE PERIPHERY INTO THE REGION
THROUGH THE AFTERNOON...ANY OF WHICH IS LIKELY TO SPARK
CONVECTION.

SECONDLY AND MORE IMPORTANTLY...REMNANT OUTFLOW BOUNDARY FROM
OVERNIGHT STORMS STILL REMAINS IN A NW-SE ORIENTATION ACROSS THE
FORECAST AREA...ROUGHLY FROM NEAR DANVILLE ILLINOIS TO COLUMBUS
AND NORTH VERNON. HAVE ALREADY SEEN A FEW SHOWERS TRY TO GET GOING
THIS MORNING IN VICINITY OF THIS BOUNDARY OVER THE NORTHERN WABASH
VALLEY. AS THE AIRMASS FURTHER DESTABILIZES...CONVECTIVE TEMPS IN
THE UPPER 70S/LOWER 80S ARE MET AND THE WEAK ENERGY ALOFT MOVES
IN...EXPECT SCATTERED CONVECTION TO DEVELOP WITH THE OUTFLOW
LIKELY BEING A PRIMARY FOCUS. STORM MODE LIKELY TO BE OF PULSE
INTENSITY IN THE ABSENCE OF MORE SUBSTANTIAL BL SHEAR. CANNOT
ENTIRELY RULE OUT AN ISOLATED SEVERE THREAT PRIMARILY IN THE FORM
OF DAMAGING WINDS...BUT EXPECT MOST STORMS TO REMAIN SUBSEVERE.
WBZERO VALUES MUCH HIGHER TODAY AS WELL WITH WARMER AIR ALOFT...SO
HAIL THREAT APPEARS GREATLY DIMINISHED. PRECIP WATER VALUES
HOWEVER WILL REMAIN IN EXCESS OF 1.5 INCHES...SO TORRENTIAL
RAINFALL LIKELY TO ACCOMPANY ANY STORM.

WITH THE CHAOTIC LOOK TO THE SATELLITE THIS MORNING...EXPECT
PLENTY OF CLOUD DEBRIS OVER THE REGION TODAY. THIS LEADS TO A
LOWER CONFIDENCE TEMP FORECAST AND HAVE BUMPED AFTERNOON HIGHS
DOWN A FEW DEGREES IN MOST AREAS. STILL EXPECT HIGHS WARMING INTO
THE LOWER/MID 80S IN MOST LOCALES.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

ISSUED AT 310 AM EDT MON MAY 12 2014

FOCUS REMAINS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS STILL
DIFFER SOME ON EVOLUTION OF A SURFACE WAVE THAT WILL RIDE ALONG THE
COLD FRONT. GFS SEEMS TO WEAK/FAST COMPARED TO NAM/12Z ECMWF. WILL
GO CLOSER TO GENERAL CONSENSUS OF NAM/ECMWF.

COULD STILL BE SOME WIDELY SCATTERED CONVECTION LINGERING THIS
EVENING...THEN ADDITIONAL LOW CHANCES MOVE IN TONIGHT AHEAD OF THE
COLD FRONT.

AS THE COLD FRONT SLOWLY MOVES INTO A MOIST AIRMASS GRADUALLY
INCREASED POPS TO LIKELY CATEGORY ALL AREAS BY TUESDAY AFTERNOON.
POPS THEN DROP BACK INTO THE CHANCE CATEGORY TUESDAY NIGHT AS
INITIAL FORCING FROM THE FRONT DIMINISHES.

AS THE SURFACE WAVES MOVES INTO THE AREA ON WEDNESDAY WENT LIKELY
POPS ALL AREAS AGAIN. WITH THE SURFACE WAVE STILL IN THE VICINITY
WEDNESDAY NIGHT AND THE UPPER TROUGH APPROACHING...CONTINUED LIKELY
POPS ALL AREAS.

FOR TEMPERATURES USED A BLEND THROUGH THE PERIOD TO ACCOUNT FOR
UNCERTAINTIES IN TIMING OF THE COLD FRONT AND SURFACE WAVE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 153 PM EDT MON MAY 12 2014

CYCLONIC FLOW WILL RESULT IN COOL CONDITIONS WITH SHOWERS FROM TIME
TO TIME THROUGH SATURDAY. MEANWHILE...UPPER RIDGING WILL BUILD INTO
THE MISSISSIPPI VALLEY BY MONDAY ALLOWING FOR DRY WEATHER AND
TEMPERATURES NOT AS COOL.

REGIONAL BLEND TEMPERATURES LOOK OK WITH HIGHS ON FRIDAY ONLY IN THE
50S LOOKING GOOD AS 850 MODEL TEMPERATURES ARE PROGNOSTICATED NEAR
ZERO DEGREES CELSIUS. BY MONDAY 850 TEMPERATURES WARM TO 7 TO 11
DEGREES AND WOULD SUGGEST HIGHS IN THE UPPER 60S TO LOWER 70S LOOK
ON THE MARK.

&&

.AVIATION /DISCUSSION FOR THE 121800Z TAF ISSUANCE/...

ISSUED AT 1233 PM EDT MON MAY 12 2014

THE CAP WAS NEAR BREAKING LATE THIS MORNING. WITH POTENTIALLY A HARD
TO FIND LEFTOVER THUNDERSTORM BOUNDARY OR TWO FROM LAST
NIGHT...SHOULD SEE AT LEAST SOME ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY ACROSS CENTRAL INDIANA. FOR NOW PLAN ON STICKING WITH VCTS
AND BORDERLINE MVFR/VFR CEILINGS BASED ON CONVECTIVE CONDENSATION
LEVELS THROUGH AROUND 01Z. RAPID REFRESH REFLECTIVITY PROGS ALSO
SUGGEST THIS THINKING. IT ALSO SUGGESTS THUNDERSTORMS WILL INCREASE
AGAIN AFTER 06Z AS A COLD FRONT GETS CLOSER. THE FRONT SHOULD MAKE
IT TO NEAR IND BY 18Z TUESDAY. SHOULD ALSO SEE FLYING CONDITIONS
DETERIORATE TO MVFR AT TIMES OR WORSE AFTER THAT.

BUFKIT SUGGESTS SOUTH WINDS TO AROUND 15 KNOTS WITH GUSTS TO NEAR 25
KNOTS THROUGH SUNSET DROPPING OFF TO AROUND 10 KNOTS AFTER 01Z.
THEN...WINDS WILL PICK UP AGAIN AND BECOME SOUTHWEST AND WEST BEHIND
THE FRONT ON TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...RYAN
SHORT TERM...50
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 12, 4:13 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 AM EDT MON MAY 12 2014

INZ021-028>031-035>049-051>057-060>065-067>072-130815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
413 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...SMALL HAIL.

TIMING: STORMS ARE POSSIBLE ANY TIME...BUT THE BEST CHANCES WILL
BE THIS AFTERNOON AND AGAIN LATE TONIGHT.

DISCUSSION: THUNDERSTORMS MAY DEVELOP IN A WARM AND UNSTABLE
AIRMASS TODAY AND TONIGHT. SOME STORMS MAY BE STRONG AND PRODUCE
GUSTY WINDS AND SMALL HAIL IN ADDITION TO HEAVY RAIN AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ON TUESDAY.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A COLD FRONT
MOVES INTO THE AREA. SOME STRONG STORMS WITH GUSTY WINDS AND SMALL
HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 12, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT MON MAY 12 2014

INZ061-068>070-121900-
DAVIESS-GREENE-LAWRENCE-MARTIN-
221 PM EDT MON MAY 12 2014

...STRONG THUNDERSTORM ADVISORY FOR DAVIESS...SOUTHEASTERN GREENE...
WESTERN LAWRENCE AND MARTIN COUNTIES UNTIL 300 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WASHINGTON...OR 15 MILES
NORTHEAST OF PETERSBURG...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHOALS...
  CANNELBURG...
  LOOGOOTEE...
  WEST BOGGS LAKE...
  LACY...
  BURNS CITY...
  INDIAN SPRINGS...
  HURON...
  SILVERVILLE...
  WILLIAMS...
  OWENSBURG...
  SPRINGVILLE...
  MITCHELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3867 8719 3902 8668 3899 8668 3899 8663
      3874 8646 3868 8663 3868 8667 3866 8667
      3852 8707
TIME...MOT...LOC 1821Z 236DEG 30KT 3865 8703

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:12 PM EDTSevere Thunderstorm WarningINDHancock, Marion33 min
May 11, 8:31 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren44 min
May 11, 8:48 PM EDTSpecial Weather StatementINDTipton27 min
May 11, 8:56 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison49 min
May 11, 9:18 PM EDTSpecial Weather StatementINDTipton27 min
May 11, 11:49 PM EDTSpecial Weather StatementINDHoward26 min
May 12, 12:12 AM EDTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
May 12, 12:20 AM EDTSpecial Weather StatementINDDelaware25 min
May 12, 4:16 PM EDTSpecial Weather StatementINDJennings29 min

Nearby

Special Weather Statements in Indiana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.